Aspirin and Blood Pressure
Do a little Dance
Morning television is sending my blood pressure through the roof!
For the second week in a row, I’ve got a serious bone to pick with Dr. Tim Johnson, the medical editor for Good Morning America. Two weeks ago, Dr. Tim (as he’s referred to on the GMA web site) expounded on the absurd new American Heart Association guidelines for women. You can find the full lowdown in the e-Alert “Guidelines? Good Grief!” (2/26/07).
Then, last week, Dr. Tim held forth on a new study that didn’t have good news for drug companies that make painkilling drugs. Seems that the regular use of aspirin and other painkillers may boost blood pressure in men.
Do you enjoy tap dancing? Then you’ll probably enjoy the way Dr. Tim tap danced all around this one.
Pressure going up
Here’s a quick profile of the study:
- Researchers recruited more than 16,000 men without a history of high blood pressure
- The average age of the subjects was 65
- Over the four-year study period, each subject completed questionnaires to track diagnosis of high blood pressure (HBP), as well as frequency of use of acetaminophen, and nonsteroidal anti-inflammatory drugs (NSAIDs, such as aspirin and ibuprofen)
- Results showed that among subjects who used NSAIDs six to seven days each week, risk of HBP was nearly 40 percent higher than subjects who didn’t use NSAIDs
- When aspirin intake was singled out, subjects who took aspirin six to seven days each week increased HBP risk by 28 percent
- Similar use of acetaminophen was found to increase HBP risk by 34 percent
Writing in the Annals of Internal Medicine, the authors noted, “We observed similar results when the number of pills per week was analyzed rather than frequency of use in days per week.”
So you have a long study, quite a large cohort of subjects, and results that are consistent among different types of painkillers. As I’ve noted before, a single study doesn’t tell the tale, but this evidence looks fairly strong – especially in light of the fact that another very similar study among women came up with comparable results.
Dr. Tim started off his report by noting that “we know” high doses of these painkillers cause salt retention. REALLY? We know that? I expect that most of the people out there who unfailingly avoid salt in their diets to avoid HBP would be surprised to learn that their daily aspirin – taken to avoid heart disease – might be adding to their blood pressure problem. (Of course, it’s not sodium that creates the problem – it’s an imbalance between potassium and sodium. Add potassium to your diet and the sodium isn’t a problem, unless you’re taking daily painkillers, which apparently help tip the balance.)
So did Dr. Tim throw in the towel on this one? No way.
After offering a reason why the results might be valid, he went on to point out that, “this study is what we call an association study.” That is, it’s not the “gold standard”: a randomized, double-blind, placebo controlled trial. He explained that the results relied on the recall of subjects, so “therefore there are a lot of questions about the study.” In short: study dismissed!
Do you suppose Dr. Tim would offer the same generous caveat if an “association study” found that vitamin C supplements raised HBP?
Of course, what Dr. Tim didn’t mention is that the subjects in this case were enrolled in the Health Professionals Follow-up Study. Doesn’t it seem likely that health professionals would be more inclined to accurately recall their intake of medication? And it’s not as if the study comes Podunk Community College. The research team was headed up by Brigham and Women’s Hospital and Harvard Medical School.
Dr. Tim finished up his breezy tango around the results by noting that the study shouldn’t be considered definitive, and added that no one should stop taking low dose aspirin to prevent heart disease.
Heaven’s no! Don’t do that! After all, Bayer aspirin is advertised on the GMA web site. We wouldn’t want to send anyone mixed signals, would we?
“Frequency of Analgesic Use and Risk of Hypertension” Archives of Internal Medicine, Vol. 167, No. 4, 2/26/07, archinte.ama-assn.org